Kansas, 2016

Damaging Wind in Kansas, June 26, 2016

June 26, 2016 · NWS SGF · 1 event in 1 county or zone

Isolated pulse storms produced wind damage across southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated pulse storms produced wind damage across southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 26, 4:58 PM CST, 27 minutes earlier.

Area forecast discussion, Jun 26, 4:58 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
558 PM CDT SUN JUN 26 2016

.SHORT TERM...(This evening through Monday)
Issued at 215 PM CDT Sun Jun 26 2016

Clusters of thunderstorms have developed over central MO, the most
notable of which is located near and east of the KC metro. A weak
front lies over central MO and is now reinforced by outflow
boundaries in some areas. MLCAPE values of 2000-3000 j/kg and
convergence on boundaries/weak shear will continue to allow pulse
storms/clusters to develop into the evening hours. Stronger storms
will pose a damaging wind threat. Locally heavy rain/localized
flooding, especially in poor drainage areas, will also be a
concern.

Activity should drift south and weaken tonight with some renewed
daytime showers/storms Monday focused farther south toward the
MO/AR border.

.LONG TERM...(Monday Night through Sunday)
Issued at 215 PM CDT Sun Jun 26 2016

An upper level pattern change continues to be indicated with a
ridge building over the western CONUS and northwest flow over our
region. Cooler/dryer sfc high pressure will move into the Midwest
for Tue/Wed.

Upper level shortwaves in the nw flow will eventually bring
periodic chances for thunderstorms as some low level moisture
return develops ahead of another sfc front late Wed/Thu.
Unsettled/active convective weather will then continue late in
the week as the low level boundary/baroclinic zone sets up over
the area and upper level shortwaves/lift continue to interact with
it. The ECMWF and GFS are in relative agreement through this
period, but mesoscale/small scale weather features are hard to pin
down this far out. However, it does look active.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 555 PM CDT Sun Jun 26 2016

Convection continues to develop further southward over the CWA
early this evening and should affect at least the SGF/JLN terminal
locations during the evening hours. Have it getting towards BBG a
bit later this evening. Mainly expecting VFR conditions outside of
convection, but may see MVFR and brief IFR within convection this
evening.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Jun 26, 2:04 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT SUN JUN 26 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
304 PM CDT SUN JUN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

THUNDERSTORMS WILL CONTINUE TO EXPAND IN COVERAGE ACROSS THE AREA
THIS AFTERNOON INTO THIS EVENING. WHILE WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...A FEW MARGINALLY SEVERE WIND GUSTS WILL BE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS. AREAS OF LOCALLY HEAVY
RAIN ARE EXPECTED AND SOME FLOODING WILL BE POSSIBLE...ESPECIALLY
IN POOR DRAINAGE AREAS OVER CENTRAL AND WEST CENTRAL MISSOURI.

HEAT INDICES WILL REMAIN AROUND 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY ACROSS
EXTREME SOUTHERN MISSOURI WITH A FRONT MOVING THROUGH THE AREA.

PERIODIC CHANCES FOR THUNDERSTORMS WILL OCCUR LATE IN THE WEEK
INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jun 26, 5:13 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     SAINT ELIZABETH         38.26N 92.27W
06/26/2016                   MILLER             MO   EMERGENCY MNGR

            A LIKELY MICROBURST CAUSE A SIGNIFICANT AMOUNT OF TREE
            DAMAGE WITHIN AND AROUND THE TOWN OF SAINT ELIZABETH.
            OVER 600 RESIDENCES ARE WITHOUT POWER AT THIS TIME.

&&

DCRAMER
Local storm report, Jun 26, 5:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
621 PM CDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     3 S STRAFFORD           37.22N 93.12W
06/26/2016                   GREENE             MO   AMATEUR RADIO

            SEVERE THUNDERSTORM WINDS DOWNED A LARGE LIMB THREE MILES
            SOUTH OF STRAFFORD. THERE WAS ALSO NICKEL SIZE HAIL AT
            THIS SAME LOCATION.

&&

DCRAMER

The radar

The Tulsa radar (KINX), 120 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
June 26, 5:25 PM CST
Where
Cherokee County, 2.6 mi WSW of Neutral
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.080, -94.840

A few trees were blown down about six miles south of Columbus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632133.